Advertisement

Pyridoxine for the treatment of isoniazid-induced seizures in intentional ingestions: The experience of a national poison center

  • Author Footnotes
    1 Equal contribution.
    Miguel Glatstein
    Footnotes
    1 Equal contribution.
    Affiliations
    Denver Health and Hospital Authority, Rocky Mountain Poison and Drug Center, Denver, CO, USA

    Department of Emergency Medicine, University of Colorado School of Medicine at Anschutz Medical Center, Aurora, CO, USA

    Division of Pediatric Emergency Medicine, Department of Pediatrics, Dana-Dwek Children Hospital, Sackler School of Medicine, University of Tel Aviv, Israel

    Division of Clinical Pharmacology and Toxicology. Ichilov Hospital, University of Tel Aviv, Israel
    Search for articles by this author
  • Author Footnotes
    1 Equal contribution.
    Gary Carbell
    Correspondence
    Corresponding author at: Sackler School of Medicine, Tel Aviv University.
    Footnotes
    1 Equal contribution.
    Affiliations
    Division of Pediatric Emergency Medicine, Department of Pediatrics, Dana-Dwek Children Hospital, Sackler School of Medicine, University of Tel Aviv, Israel
    Search for articles by this author
  • Dennis Scolnik
    Affiliations
    Divisions of Pediatric Emergency Medicine and Clinical Pharmacology and Toxicology, Department of Pediatrics, The Hospital for Sick Children, University of Toronto, Ontario, Canada
    Search for articles by this author
  • Ayelet Rimon
    Affiliations
    Division of Pediatric Emergency Medicine, Department of Pediatrics, Dana-Dwek Children Hospital, Sackler School of Medicine, University of Tel Aviv, Israel
    Search for articles by this author
  • Shireen Banerji
    Affiliations
    Denver Health and Hospital Authority, Rocky Mountain Poison and Drug Center, Denver, CO, USA

    Department of Emergency Medicine, University of Colorado School of Medicine at Anschutz Medical Center, Aurora, CO, USA
    Search for articles by this author
  • Christopher Hoyte
    Affiliations
    Denver Health and Hospital Authority, Rocky Mountain Poison and Drug Center, Denver, CO, USA

    Department of Emergency Medicine, University of Colorado School of Medicine at Anschutz Medical Center, Aurora, CO, USA
    Search for articles by this author
  • Author Footnotes
    1 Equal contribution.
Published:February 03, 2018DOI:https://doi.org/10.1016/j.ajem.2018.01.085

      Abstract

      Background

      Pyridoxine (vitamin B6) is used as an antidote for isoniazid (INH) overdose, especially in intentional ingestions. The active form of pyridoxine is pyridoxal 5′-phosphate (P5P), a cofactor for glutamic acid decarboxylase in gamma aminobutyric acid (GABA) synthesis. INH inhibits this enzymatic pathway causing a decrease in brain levels of GABA, the major inhibitory neurotransmitter in the central nervous system, with resultant increase in susceptibility to seizures. The aim of this study was to evaluate and document the role of pyridoxine in the treatment of patients with intentional ingestion of INH and to report our experience.

      Methods

      Medical records of affected patients were reviewed; data collected included exposure history, clinical manifestations, physical examination, laboratory values and clinical outcomes.

      Results

      There were 16 cases of INH intoxication associated with intentional ingestions, 11 were associated with substantial ingestions with the maximum dose ingested being 15 g. In 9 cases the patients suffered seizures while other clinical manifestations included hypertension, drowsiness and vomiting. Pyridoxine was administered prophylactically in only 3 patients, none of whom developed seizures.

      Conclusion

      Intentional ingestion of INH is one of the causes of drug-induced seizures. Early recognition and specific treatment with pyridoxine can prevent mortality. Our series suggests that patients with large-dose intentional ingestions have a substantial risk of multiple seizures that can be treated successfully with 1 g of pyridoxine intravenously or 1 g of pyridoxine per gram of isoniazid ingestion. This antidote is safe and effective. Consideration can be given to administering pyridoxine prophylactically in some circumstances.

      Keywords

      To read this article in full you will need to make a payment
      One-time access price info
      • For academic or personal research use, select 'Academic and Personal'
      • For corporate R&D use, select 'Corporate R&D Professionals'

      Subscribe:

      Subscribe to The American Journal of Emergency Medicine
      Already a print subscriber? Claim online access
      Already an online subscriber? Sign in
      Institutional Access: Sign in to ScienceDirect

      References

        • Mann S.
        • Ploux O.
        Pyridoxal-5′-phosphate-dependent enzymes involved in biotin biosynthesis: structure, reaction mechanism and inhibition.
        Biochim Biophys Acta - Proteins Proteomics. 2011; 1814: 1459-1465https://doi.org/10.1016/j.bbapap.2010.12.004
        • Chawla J.
        • Kvarnberg D.
        Hydrosoluble vitamins.
        Handb Clin Neurol. 2014; 120: 891-914https://doi.org/10.1016/B978-0-7020-4087-0.00059-0
        • Agarwal A.
        • Sharma S.
        • Bansal R.
        • Meena M.
        • Airun M.
        Near fatal poisoning by isoniazid and rifampicin.
        J Assoc Physicians India. 2016; 64: 88-89https://doi.org/10.5958/0973-9130.2016.00034.7
        • Minns A.B.
        • Ghafouri N.
        • Clark R.F.
        Isoniazid-induced status epilepticus in a pediatric patient after inadequate pyridoxine therapy.
        Pediatr Emerg Care. 2010; 26: 380-381https://doi.org/10.1097/PEC.0b013e3181db24b6
        • Tsubouchi K.
        • Ikematsu Y.
        • Hashisako M.
        • Harada E.
        • Miyagi H.
        • Fujisawa N.
        Convulsive seizures with a therapeutic dose of isoniazid.
        Intern Med. 2014; 53: 239-242https://doi.org/10.2169/internalmedicine.53.1303
        • Leathem A.M.
        • Dorran T.J.
        Poisoning due to raw Gyromitra esculenta (false morels) west of the Rockies.
        Can J Emerg Med. 2007; 9: 127-130
        • Lheureux P.
        • Penaloza A.
        • Gris M.
        Pyridoxine in clinical toxicology: a review.
        Eur J Emerg Med. 2005; 12: 78-85https://doi.org/10.1097/00063110-200504000-00007
        • Zempleni J.
        • Kübler W.
        The utilization of intravenously infused pyridoxine in humans.
        Clin Chim Acta. 1994; 229: 27-36https://doi.org/10.1016/0009-8981(94)90226-7
        • Fernandes S.G.F. dos
        • Salgado H.R.N.
        • Santos J.L. dos
        Isoniazid: a review of characteristics, properties and analytical methods.
        Crit Rev Anal Chem. 2017; 47: 298-308https://doi.org/10.1080/10408347.2017.1281098
        • Yarbrough B.E.
        • Wood J.P.
        Isoniazid overdose treated with high-dose pyridoxine.
        Ann Emerg Med. 1983; 12: 303-305https://doi.org/10.1016/S0196-0644(83)80514-9
        • Iannaccone R.
        • Sue Y.-J.
        • Avner J.
        Suicidal psychosis secondary to isoniazid.
        Pediatr Emerg Care. 2002; 18: 25-27https://doi.org/10.1097/00006565-200202000-00008
        • Carta M.
        • Murru L.
        • Barabino E.
        • Talani G.
        • Sanna E.
        • Biggio G.
        Isoniazid-induced reduction in GABAergic neurotransmission alters the function of the cerebellar cortical circuit.
        Neuroscience. 2008; 154: 710-719https://doi.org/10.1016/j.neuroscience.2008.02.024
        • Chen H.Y.
        • Albertson T.E.
        • Olson K.R.
        Treatment of drug-induced seizures.
        Br J Clin Pharmacol. 2016; 81: 412-419https://doi.org/10.1111/bcp.12720
        • Topcu I.
        • Yentur E.A.
        • Kefi A.
        • Ekici N.Z.
        • Sakarya M.
        Seizures, metabolic acidosis and coma resulting from acute isoniazid intoxication.
        Anaesth Intensive Care. 2005; 33: 518-520
        • Uzman S.
        • Uludag Yanaral T.U.
        • Toptas M.
        • Koc A.
        • Tas A.
        • Bican G.
        Acute isoniazid intoxication: an uncommon cause of convulsion, coma and acidosis.
        Tuberk Toraks. 2013; 61: 50-53https://doi.org/10.5578/tt.1897
        • Peloquin C.A.
        • Namdar R.
        • Dodge A.A.
        • Nix D.E.
        Pharmacokinetics of isoniazid under fasting conditions, with food, and with antacids.
        Int J Tuberc Lung Dis. 1999; 3: 703-710
        • Panganiban L.R.
        • Makalinao I.R.
        • Corte-Maramba N.P.
        Rhabdomyolysis in isoniazid poisoning.
        J ToxicolClinToxicol. 2001; 39: 143-151https://doi.org/10.1081/CLT-100103830
        • Sievers M.L.
        • Herrier R.N.
        Treatment of acute isoniazid toxicity.
        Am J Hosp Pharm. 1975; 32: 202-206https://doi.org/10.1097/01.SMJ.0000049841.49028.41
        • Singh A.
        • Nair S.
        • Jain R.
        Pyridoxine responsive seizures secondary to isoniazid prophylaxis in an infant.
        Neurol India. 2017; 65: 94
        • Tai W.P.
        • Yue H.
        • Hu P.J.
        Coma caused by isoniazid poisoning in a patient treated with pyridoxine and hemodialysis.
        Adv Ther. 2008; 25: 1085-1088https://doi.org/10.1007/s12325-008-0098-7
        • Schaumburg H.
        • Kaplan J.
        • Windebank A.
        • et al.
        Sensory neuropathy from pyridoxine abuse. A new megavitamin syndrome.
        N Engl J Med. 1983; 309: 445-448https://doi.org/10.1056/NEJM198308253090801
        • Albin R.L.
        • Albers J.W.
        • Greenberg H.S.
        • et al.
        Acute sensory neuropathy-neuronopathy from pyridoxine overdose.
        Neurology. 1987; 37: 1729-1732https://doi.org/10.1212/WNL.37.11.1729